Subscription is FREE for qualified healthcare professionals in the US.

What Are Best Safety Practices For Use of Methadone In the Treatment Of Pain?

Questions and Answers with Lynn R. Webster, MD, and Mary Lynn McPherson, PharmD
Page 1 of 2
Practical Pain Management wanted to address the major safety concerns for prescribing physicians and patients regarding methadone use in pain management. To explore this topic, we spoke to Lynn R. Webster, MD, FACPM, FASAM, co-founder and Chief Medical Director of Lifetree Clinical Research, Salt Lake City, Utah, and President Elect for the American Academy of Pain Medicine; and Mary Lynn McPherson, PharmD, BCPS, CPE, Professor and Vice Chair in the Department of Pharmacy Practice and Science at the University of Maryland School of Pharmacy in Baltimore, Maryland. In PPM’s exclusive Q&A, Dr. Webster discusses the misconceptions regarding methadone and ways to safely administer this agent in patients with pain, while Dr. McPherson explains why methadone poses safety risks and how to safely convert patients to methadone from other opioids.

PPM: Dr. Webster, you recently participated in an expert panel, which found that methadone represented less than 5% of the total number of opioid prescriptions each year between 2002 and 2008, yet was implicated in approximately one third of opioid-related deaths.1 Can you please comment on the significance of these findings?

Dr. Webster: These findings are enormously significant. No one can deny that harm from methadone is disproportional to other opioids. This doesn’t mean methadone can’t be used safely, but unfortunately many prescribers do not understand the risk of methadone and contribute to many of the deaths.

PPM: What is the major safety concern regarding the use of methadone in the treatment of pain?

Dr. Webster: The major safety concern is overdose death, caused by respiratory depression and cardiac arrest. All other risks are reversible or manageable. Most overdoses occur when initiating methadone therapy at too high of a dose, rotating from another opioid to methadone, or titrating up the methadone dose too rapidly.

PPM: What are the major patient- and prescriber-related risk factors in patients taking methadone for pain management?

Dr. Webster: Respiratory depression usually occurs with high doses of methadone and when this agent is used in combination with other central nervous system depressants, most commonly benzodiazepines. Actually, much of the research on respiratory depression and opioids originated with methadone and benzodiazepines. All benzodiazepines should be avoided if possible when using methadone, particularly at bedtime. If a benzodiazepine is needed, then a polysomnography should be performed to assess for the safety of the combination.

However, respiratory depression can be the cause of death when initiating methadone therapy at a low dose as well. Sometimes patients will take more medication than instructed because the analgesic effect of methadone is usually 4 to 6 hours, but the respiratory depressant effect of this agent can be up to 100 hours and is cumulative over 1 to 2 weeks.

Other risk factors for respiratory depression include lack of knowledge on methadone prescribing among physicians and unanticipated medical or mental health comborbidities among patients, including sleep-disordered breathing, depression, anxiety, and substance abuse disorders.

PPM: Can you please comment on the importance of electrocardiogram (ECG) monitoring in patients taking methadone?

Dr. Webster: Methadone can prolong the QT interval but not usually at lower doses. However, there could be an additive—if not synergistic—effect with other medications that can prolong the QT interval. Some people are genetically vulnerable to a prolonged QT interval and this can only be assessed with an ECG. Many individuals participate in my clinical trials and it is not uncommon for me to see a QTc >500 milliseconds, which is a level I would be concerned about.

Of course, the occurrence of torsades de pointes is most often seen at higher doses, so dose is a risk factor. As a result, it is advisable to order an ECG to measure the QT interval before initiating methadone therapy and to repeat the ECG as the dose is increased. I usually recommend performing an ECG before starting methadone and at 50 mg, 100 mg, and every 20 mg increase thereafter. However, there is no consensus on when ECGs should be obtained.2

PPM: How can pain practitioners help mitigate the risk for cardiac and respiratory adverse events in patients taking methadone for pain management?

Dr. Webster: Do not use conversion tables to determine an equianalgesic dose of methadone. These tables are flawed and can be fatal to use. There is little to no cross-tolerance between methadone and other opioids. Avoid initiating methadone therapy at a dose of more than 15 mg per day if possible. Do not dose escalate more often than weekly and use an immediate-release opioid to help with pain while titrating methadone to an effective dose over a month or more.

PPM: What misconceptions about methadone should prescribers be aware of?

Dr. Webster: The major misconception is that equianalgesic tables can be used to determine equianalgesic doses of methadone and any other opioid. It is almost always unsafe to start methadone on a dose above 20 mg per day, regardless of the amount of an opioid the patient has been on. In other words, there is little to no cross-tolerance, and when a patient is started on methadone, it should be prescribed as if the patient is opioid naïve.

PPM: How can clinicians best educate themselves and their patients on the proper use of methadone in the treatment of pain? Are there any prescribing guidelines or educational programs that you would refer them to?

Dr. Webster: Use the recommendations outlined in my review article published in the Journal of Opioid Management3 as well as the eight prescribing guidelines described at Other guidelines are available on the American Pain Foundation’s PainSAFE Website.5

In addition, I recommend using the following six simple steps for educating patients about the risks associated with prescription opioids6:

Last updated on: March 19, 2012
First published on: March 1, 2012